Mississippi, 2020

Flash Flooding and Damaging Wind in Mississippi, July 2, 2020

July 2, 2020 · NWS JAN · 5 events in 5 counties and zones

During the morning of July 2nd, a complex of thunderstorms developed along an old outflow boundary in northeast Mississippi and spread quickly southward through the day. Thunderstorms producing heavy rainfall and training over some areas resulted in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

During the morning of July 2nd, a complex of thunderstorms developed along an old outflow boundary in northeast Mississippi and spread quickly southward through the day. Thunderstorms producing heavy rainfall and training over some areas resulted in flash flooding. A few damaging wind gusts also occurred with this line of storms during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 2, 5:00 AM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 2, 5:00 AM CST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
600 AM CDT Thu Jul 2 2020

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:

Mainly VFR conditions are prevailing this morning, but expect some
MVFR category stratus to increase in coverage over the next few
hours. SHRA/TSRA activity will increase later today after
considerable heating/destabilization with potential for another
MCS to affect the forecast area. Otherwise, surface winds will be
mostly light outside of TSRA activity. /EC/

&&

.DISCUSSION...

Today through tonight: The subtropical ridge axis has shifted
west of the ArkLaMiss region, and cyclonic flow on the east side
of the ridge promises to initiate more MCS activity over the
forecast area for later today into tonight. The airmass is still
recovering from an MCS yesterday evening that pushed through much
of the area, and expect this will happen by this afternoon. With
MLCAPE approaching 3000 J/kg and unseasonably significant deep
layer shear helping to organize storms with intense updrafts, will
maintain the marginal risk for severe storms and damaging wind
gusts over most of the ArkLaMiss region. In addition, will
maintain the limited risk for dangerous heat stress with heat
indices expected to top out near 105 over western portions of the
ArkLaMiss region. /EC/

Friday through Wednesday night...Weak surface and mid level
troughing will prevail through the extended period. A combination of
abundant moisture (PWATS >2.0 inches) and weak perturbations rotating
around the trough, will promote afternoon and early evening showers
and thunderstorms each day through the extended period. High
temperatures on Friday will be in the low 90s across the area and
this combined with dewpoints in the mid/upper 70s, will combine for
heat indices around 105 degrees once again. Will extend the limited
graphic for heat into Friday. Temperatures will cool slightly into
the weekend with highs around 90 degrees and lows in the low 70s.
These conditions will continue through the end of the period./15/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       90  74  93  73 /  67  59  79  36
Meridian      89  72  93  72 /  65  46  68  32
Vicksburg     93  75  93  75 /  55  54  75  34
Hattiesburg   90  74  92  73 /  65  64  83  42
Natchez       91  74  91  73 /  46  48  75  42
Greenville    92  76  92  74 /  57  46  67  30
Greenwood     91  74  93  73 /  58  38  65  25

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Jul 2, 3:34 AM CST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
434 AM CDT Thu Jul 2 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-027-034>036-
040>043-047>049-053>055-059>064-030945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Carroll-Washington-Humphreys-Holmes-Issaquena-
Sharkey-Yazoo-Madison MS-Warren-Hinds-Rankin-Claiborne-Copiah-
Simpson-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-
434 AM CDT Thu Jul 2 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, south central Mississippi,
southwest Mississippi, and west central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

EXCESSIVE HEAT
THREAT...Limited
TIMING...Today

There is a marginal risk today for isolated severe storms
containing damaging wind gusts and hail, mainly for this
afternoon into the early evening. In addition, heat stress may
be a concern with heat indices approaching 105.

(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heat stress may continue to be a concern Friday.

(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/2.png)

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

MSZ026-029>033-038-039-030945-
Grenada-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Winston-Noxubee-
434 AM CDT Thu Jul 2 2020

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
and northeast Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

MSZ028-037-044>046-050>052-056>058-065-066-072>074-030945-
Montgomery-Attala-Leake-Neshoba-Kemper-Scott-Newton-Lauderdale-
Smith-Jasper-Clarke-Covington-Jones-Marion-Lamar-Forrest-
434 AM CDT Thu Jul 2 2020

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
south central Mississippi, and southeast Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

There is a marginal risk today for isolated severe storms
containing damaging wind gusts and hail, mainly for this
afternoon into the early evening.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
 more days in a row and/or air temperatures greater than 107
 degrees.
Significant...Maximum heat index greater than 110 degrees
 and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
 temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
 temperatures 100 to 103 degrees.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jul 2, 8:20 AM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Jackson MS
920 AM CDT Thu Jul 2 2020

MSZ051-057-021500-
Newton MS-Jasper MS-
920 AM CDT Thu Jul 2 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JASPER AND SOUTHERN
NEWTON COUNTIES UNTIL 1000 AM CDT...

At 920 AM CDT, Meteorologists were tracking a strong thunderstorm
over Decatur, or 10 miles north of Newton, moving south at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Newton and Lawrence around 935 AM CDT.
  Garlandville around 950 AM CDT.

Other locations impacted by this storm include Chunky and Hickory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3214 8932 3240 8932 3241 8892 3215 8892
TIME...MOT...LOC 1420Z 355DEG 29KT 3247 8911

TW
Special weather statement, Jul 2, 8:32 AM CST, 58 minutes before
Special Weather Statement
National Weather Service Jackson MS
932 AM CDT Thu Jul 2 2020

MSZ038-021500-
Winston MS-
932 AM CDT Thu Jul 2 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WINSTON COUNTY
UNTIL 1000 AM CDT...

At 932 AM CDT, Meteorologists were tracking a strong thunderstorm
near Betheden, or 7 miles northeast of Louisville, moving south at 15
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Louisville around 945 AM CDT.
  Millcreek around 950 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3305 8911 3328 8911 3329 8910 3329 8890
      3305 8888
TIME...MOT...LOC 1432Z 353DEG 14KT 3321 8899

TW
Local storm report, Jul 2, 8:33 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
933 AM CDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     FLASH FLOOD      1 SW LOUISVILLE         33.11N 89.07W
07/01/2020                   WINSTON            MS   FIRE DEPT/RESCUE

            TWO FEET OF WATER WAS NOTED AT THE
            INTERSECTION OF HUNT AVENUE AND AMERSON
            STREET. THERE WAS ALSO FLOODING ALONG MOUNT
            MORIAH CIRCLE ALONG WITH A HOME RESCUE.

&&

JC
Special weather statement, Jul 2, 8:57 AM CST, 33 minutes before
Special Weather Statement
National Weather Service Jackson MS
957 AM CDT Thu Jul 2 2020

MSZ057-021545-
Jasper MS-
957 AM CDT Thu Jul 2 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JASPER COUNTY UNTIL
1045 AM CDT...

At 956 AM CDT, Meteorologists were tracking a strong thunderstorm
near Garlandville, or 9 miles southeast of Newton, moving south at 20
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Rose Hill around 1010 AM CDT.
  Orange around 1020 AM CDT.

Other locations impacted by this storm include Montrose and Louin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3203 8932 3222 8932 3222 8891 3205 8891
TIME...MOT...LOC 1456Z 354DEG 16KT 3220 8907

TW
Special weather statement, Jul 2, 9:00 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Jackson MS
1000 AM CDT Thu Jul 2 2020

MSZ038-045-021545-
Neshoba MS-Winston MS-
1000 AM CDT Thu Jul 2 2020

...A STRONG THUNDERSTORM WILL AFFECT WINSTON AND NORTHERN NESHOBA
COUNTIES UNTIL 1045 AM CDT...

At 1000 AM CDT, Meteorologists were tracking a strong thunderstorm
near Center Ridge, or 8 miles south of Louisville, moving south at 30
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Nanih Waiya and Stallo around 1010 AM CDT.
  Burnside around 1020 AM CDT.
  Forestdale around 1030 AM CDT.
  Philadelphia around 1035 AM CDT.

Other locations impacted by this storm include Noxapater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3293 8891 3273 8892 3274 8932 3311 8932
      3311 8922 3319 8921 3320 8889 3293 8888
TIME...MOT...LOC 1500Z 359DEG 26KT 3300 8906

TW
Special weather statement, Jul 2, 9:28 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Jackson MS
1028 AM CDT Thu Jul 2 2020

MSZ057-066-021615-
Jones MS-Jasper MS-
1028 AM CDT Thu Jul 2 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN JASPER AND NORTHERN
JONES COUNTIES UNTIL 1115 AM CDT...

At 1028 AM CDT, Meteorologists were tracking a strong thunderstorm
near Turnerville, or 11 miles northeast of Stringer, moving south at
25 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Heidelberg around 1045 AM CDT.
  Moss around 1055 AM CDT.
  Sandersville around 1100 AM CDT.

Other locations impacted by this storm include Soso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3182 8894 3177 8894 3174 8931 3203 8932
      3205 8891 3183 8891
TIME...MOT...LOC 1528Z 355DEG 23KT 3199 8912

TW

The radar

The Jackson/Brandon,MS radar (KDGX), 104 km away, was scanning. The volume nearest the first event began at 15:29 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Winston

When
July 2, 9:30 AM CST to 11:00 AM CST
Where
Winston County, 1.87 mi WSW of Hinze to 6.25 mi ESE of Zama
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.020, -89.300

Several roads were flooded in southwestern Winston County.

Flash Flood, Neshoba

When
July 2, 9:35 AM CST to 11:15 AM CST
Where
Neshoba County, 1.74 mi W of Philadelphia Arpt to 1.16 mi N of Williamsville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.800, -89.150

Several roads were flooded in the Philadelphia area.

Flash Flood, Hinds

When
July 2, 12:00 PM CST to 3:00 PM CST
Where
Hinds County, 0.78 mi SE of Tougaloo to 0.95 mi SE of Tougaloo
Cause
Heavy Rain
Property damage
$1,000
Reported by
Social Media
Coordinates
32.392, -90.121

A portion of Pear Orchard Road was flooded.

Thunderstorm Wind, Jefferson Davis

When
July 2, 12:19 PM CST
Where
Jefferson Davis County, 0.71 mi E of Prentiss
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.599, -89.868

A tree was blown down onto a house along First Street.

Flash Flood, Yazoo

When
July 2, 1:30 PM CST to 3:00 PM CST
Where
Yazoo County, 4.08 mi SSW of Oil City to 0.83 mi SSW of Oil City
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
32.623, -90.447

Water flowed over a portion of Big Mound Road on the southwest side of Bentonia.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2020Every state in 2020This day in weather historyWarnings in Mississippi, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909949, 909947, 909958, 909994, 909974.